Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 148, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 12, 2007, 5:39 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2007, 5:39 PM CDT (22:39 UTC)
- Expired
- Oct 12, 2007, 6:03 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:39 PM CDT | TSTM WND GST 67 | 7 Sse Wellington, KS | 67 MPH WIND GUST MEASURED WITH HOME OBSERVING EQUIPMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 122240
SVRICT
KSC035-191-122330-
/O.NEW.KICT.SV.W.0148.071012T2239Z-071012T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT FRI OCT 12 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 630 PM CDT.
* AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND STRONG WINDS UP TO 50 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF WELLINGTON...AND MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ARKANSAS CITY...GEUDA SPRINGS...WELLINGTON.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL 5 MILES SOUTH
OF WELLINGTON.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3710 9690 3700 9691 3700 9721 3715 9749
3731 9739
TIME...MOT...LOC 2239Z 298DEG 20KT 3718 9734
$$
KLEINSASSER1 follow-up statement
000
WWUS53 KICT 122303
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT FRI OCT 12 2007
KSC035-191-122312-
/O.CAN.KICT.SV.W.0148.000000T0000Z-071012T2330Z/
SUMNER KS-COWLEY KS-
602 PM CDT FRI OCT 12 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES HAS BEEN CANCELLED...
AT 558 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...SMALL
HAIL...GUSTY WINDS AND HEAVY RAINFALL WILL STILL BE POSSIBLE.
LAT...LON 3710 9690 3700 9691 3700 9721 3715 9749
3731 9739
TIME...MOT...LOC 2302Z 298DEG 20KT 3712 9720
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 3:32 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 12, 3:32 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT FRI OCT 12 2007 .DISCUSSION... THIS WEEKEND: CHALLENGING FORECAST IN ALL RESPECTS...ESPECIALLY IN TERMS OF TEMPS AND TSRA POTENTIAL. NUMEROUS TSRA IN PROGRESS OVER MUCH OF CENTRAL & SC KS IN VICINITY OF NW-SE ORIENTED 850-MB CONVERGENT ZONE. HIGHEST POPS (60-70%) HAVE BEEN ASSIGNED ALONG NE CORRIDOR WITH POPS TAPERED TO 30% ALONG SW FLANK. ON SAT...WARM FRONT LIFTS ALMOST DUE N ACROSS KS/NEBRASKA BORDER. AS SUCH BEST CHANCES FOR TSRA WILL TARGET CENTRAL KS WHERE 35-40% POPS ASSIGNED. TSRA CHANCES INCREASE SAT NIGHT & SUN AS DEEP MID-UPR LOW MOVES E OVER CENTRAL ROCKIES THEREBY INDUCING INCREASING UPR-LEVEL DIVERGENCE OVER NW-NC KS & MOST OF NEBRASKA. AS SUCH HIGHEST POPS (50%) ASSIGNED TO MOST OF CENTRAL KS SAT NIGHT & SUNDAY. DEEP-LAYER SHEAR...ESPECIALLY THE SPEED VARIANT ON THE ORDER OF 40-50KTS()...STRONGLY SUPPORTIVE OF SEVERE THUNDERSTORMS BOTH SAT NIGHT & SUNDAY...SO WILL NEED TO KEEP CLOSE VIGIL ON THIS PARAMETER OVER NEXT COUPLE FORECASTS. MON-TUE: AS MID-UPR LOW DRIFTS E ACROSS NEBRASKA ATTENDANT PACIFIC COLD FRONT WILL PUSH E ACROSS CENTRAL & SC KS THEREBY LIMITING BEST CHANCES FOR TSRA OVER SE KS BOTH MON & MON NIGHT. WED-NEXT FRI: FAIRLY LOW CONFIDENCE FORECAST AS CONSIDERABLE DISAGREEMENT EXISTS AMONG LONG-RANGE MODELS WITH RESPECT TO UPR PATTERN (ESPECIALLY IN WED-THU PERIOD BETWEEN GFS & ECMWF). ECMWF SCOOTS 500-MB SHORTWAVE E/NE FM NM TO KS/OK ON WED. THIS INDUCES SFC-850MB CYCLOGENESIS IN VICINITY OF CO/KS BORDER JUST N OF OK/TX PANHANDLE. IN WAKE OF DEPARTING INITAL SHORTWAVE ECMWF DEPICTS RAPIDLY STRENGTHENING UPR DECK TROF MOVING SE FROM WEST COAST WED EVE THATLL TRANSITION INTO MID-UPR LOW NM/TX NEAR PANHANDLE THU NIGHT. GFS DEPICTS SEMI-ZONAL REGIME OVER CENTRAL & SRN PLAINS WED PRIOR TO ARRIVAL OF DEEPENING MID-UPR TROF OVER WRN KS THU AFTERNOON. GFS THEN DEPICTS MUCH MORE PROGRESSIVE MID-UPR PATTERN THU & FRI BY SPRINTING MID TO UPR TROF E...THEN NE...TOWARD UPR MS VALLEY BY WHICH TIME IT ASSUMES A NEGATIVE TILT. DEEPENING SFC LOW IS THEN PROGGED BY GFS TO SPRINT NE ACROSS KS THU...REACHING NRN IA THU EVE. HOWEVER THE TWO MODELS DO SHOW SOME AGREEMENT WITH RESPECT TO LOWER PATTERN WED & WED NIGHT BY POSITIONING SFC-850MB LOW OVER SW KS OK/TX PANHANDLE VICINITY. AS SUCH HAVE SLIGTLY INCREASED POPS WED TO 20% & TO 30% WED NIGHT AS LWR-DECK MOISTURE ADVECTION INCREASES. (ESPECIALLY OVER SC & SE KS). WITH THESE 2 MODELS DIVERGING ON THU HAVE OPTED TO ASSIGN GENERIC 20-30% POPS TO ALL AREAS THU & THU NIGHT. IF THE 2ND MID-UPR LOW STRENGTHENS TO THE DEGREE SUGGESTED BY ECMWF...THEN POPS MAY REQUIRE EXTENSION INTO FRI AS WELL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 80 63 75 / 40 20 30 40 HUTCHINSON 60 79 63 73 / 40 30 40 40 NEWTON 59 78 63 75 / 60 30 40 40 ELDORADO 59 79 63 75 / 60 30 30 40 WINFIELD-KWLD 60 81 63 76 / 30 20 20 40 RUSSELL 59 81 65 72 / 30 30 50 50 GREAT BEND 60 82 65 73 / 20 30 40 50 SALINA 59 77 63 73 / 60 40 40 50 MCPHERSON 59 78 63 73 / 50 30 40 50 COFFEYVILLE 58 80 62 78 / 30 20 20 20 CHANUTE 58 79 62 77 / 60 30 20 30 IOLA 58 79 61 76 / 60 30 20 30 PARSONS-KPPF 58 80 61 77 / 40 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 12, 5:13 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 513 PM CDT FRI OCT 12 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 513 PM CDT FRI OCT 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY PRIMARILY OVER AREAS ALONG AND NORTHEAST OF A LINE FROM ELLSWORTH TO EL DORADO. THESE THUNDERSTORMS MAY PRODUCE LOCALLY VERY HEAVY RAINS THAT MAY LEAD TO FLOODING. OVER THE REST OF THE REGION A FEW STRONG THUNDERSTORMS MAY PRODUCE QUARTER INCH HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS AREA WIDE WITH THE BETTER CHANCES OCCURRING OVER CENTRAL KANSAS WHERE CLOSER TO A WARM FRONT APPROACHING THE KANSAS NEBRASKA BORDER. A FEW THUNDERSTORMS IN CENTRAL KANSAS MAY BE QUITE STRONG WITH HALF INCH DIAMETER HAIL AND 40 TO 50 MPH WINDS BOTH POSSIBLE. ON SATURDAY NIGHT...THE CHANCES OF THUNDERSTORMS WILL INCREASE OVER ESPECIALLY CENTRAL KANSAS...WHERE A FEW SEVERE THUNDERSTORMS MAY PRODUCE QUARTER SIZED HAIL AND DAMAGING WINDS AROUND 60 MPH. OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS...PENNY SIZED HAIL AND WINDS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY AFTER MIDNIGHT. ON SUNDAY AND SUNDAY NIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS AS WELL AS GREENWOOD COUNTY OF SOUTHEAST KANSAS...WHERE GOLF BALL-SIZED HAIL AND DAMAGING 60 TO 70 MPH WINDS MAY OCCUR. OVER THE REST OF SOUTHEAST KANSAS...STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SUNDAY NIGHT. ON MONDAY...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE OVER MOST AREAS...ESPECIALLY ALONG...AND EAST...OF I-135. AT THIS TIME THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE...BUT IF THE WEATHER SYSTEM RESPONSIBLE FOR THIS WEEKENDS STRONG AND SEVERE THUNDERSTORMS DECELERATES...THE CHANCES FOR STRONG THUNDERSTORMS WOULD INCREASE. A FEW THUNDERSTORMS MAY LINGER OVER PRIMARILY SOUTHEAST KANSAS MONDAY NIGHT. SCATTERED THUNDERSTORMS WILL RETURN TO MOST AREAS WEDNESDAY AND THURSDAY AS A STRENGTHENING WEATHER SYSTEM MOVES EAST ACROSS THE CENTRAL ROCKIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL KANSAS SATURDAY NIGHT...AND ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS SUNDAY AND SUNDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Oct 12, 2:44 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 244 PM CDT FRI OCT 12 2007 KSZ083-122030- SEDGWICK- 244 PM CDT FRI OCT 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL...ALONG A LINE EXTENDING FROM MOUNT HOPE TO CHENEY...AND MOVING EAST AT 25 MPH. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS ACROSS WESTERN SEDGWICK COUNTY. THE SHOWERS AND STORMS WILL AFFECT THE START OF THE EARLY EVENING COMMUTE HOME...ESPECIALLY ACROSS WESTERN AND NORTHERN PORTIONS OF THE WICHITA METRO AREA. DARMOFAL
Special weather statement, Oct 12, 3:19 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT FRI OCT 12 2007 KSZ083-122100- SEDGWICK- 319 PM CDT FRI OCT 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM PARK CITY TO VIOLA...AND MOVING EAST AT 25 MPH. THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. THE SHOWERS AND STORMS WILL AFFECT THE START OF THE EARLY EVENING COMMUTE HOME ACROSS THE WICHITA METRO AREA. RAINFALL AMOUNTS WILL VARY FROM AROUND ONE QUARTER TO LOCALLY ONE INCH. DARMOFAL
Special weather statement, Oct 12, 3:44 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT FRI OCT 12 2007 KSZ069-083-122130- BUTLER-SEDGWICK- 344 PM CDT FRI OCT 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN BUTLER AND SEDGWICK COUNTIES... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM NORTHEAST WICHITA TO DERBY TO 6 MILES NORTHEAST OF NORWICH...AND MOVING EAST AT 25 MPH. THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. THE SHOWERS AND STORMS WILL CONTINUE TO AFFECT THE EARLY EVENING COMMUTE HOME ACROSS THE WICHITA METRO AREA. RAINFALL AMOUNTS WILL VARY FROM AROUND ONE QUARTER TO LOCALLY ONE INCH. DARMOFAL
Local storm report, Oct 12, 3:55 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT FRI OCT 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM FLOOD LINCOLN 39.04N 98.15W
10/12/2007 LINCOLN KS LAW ENFORCEMENT
A FEW STALLED VEHICLES REPORTED DUE TO STREET FLOODING.
0823 AM HAIL BEVERLY 39.01N 97.98W
10/12/2007 E0.75 INCH LINCOLN KS LAW ENFORCEMENT
0950 AM FLOOD 2 N GLENDALE 38.93N 97.87W
10/12/2007 SALINE KS TRAINED SPOTTER
WATER OVER COUNTY ROAD.
1020 AM FLASH FLOOD LINCOLN 39.04N 98.15W
10/12/2007 LINCOLN KS EMERGENCY MNGR
SAND BAGGING WAS IN PROGRESS AROUND 2 HOMES. ALSO, SOUTH
STREET WAS CLOSED AT LINCOLN AVENUE.
1026 AM HEAVY RAIN WESTFALL 38.93N 98.00W
10/12/2007 M2.20 INCH LINCOLN KS TRAINED SPOTTER
1219 PM HEAVY RAIN 1 NE LINCOLN 39.05N 98.14W
10/12/2007 M3.80 INCH LINCOLN KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Oct 12, 5:11 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 511 PM CDT FRI OCT 12 2007 KSZ092-122245- SUMNER- 511 PM CDT FRI OCT 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF WELLINGTON...AND MOVING EAST TO SOUTHEAST AT 20 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Oct 12, 5:25 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 525 PM CDT FRI OCT 12 2007 KSZ092-122300- SUMNER- 525 PM CDT FRI OCT 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WELLINGTON TO 9 MILES SOUTHWEST OF WELLINGTON...AND MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 8:43 AM CDT | Flash Flood Warning | ICT | Lincoln | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.